Colorado, 2013

Flash Flood and Heavy Rain in Colorado, August 8, 2013

August 8, 2013 · NWS GJT · 2 events in 2 counties and zones

A weak surface boundary and a moist southwest flow helped focus heavy rainfall over portions of southwest Colorado. Numerous reports of heavy rainfall were received, some of which led to heavy runoff and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A weak surface boundary and a moist southwest flow helped focus heavy rainfall over portions of southwest Colorado. Numerous reports of heavy rainfall were received, some of which led to heavy runoff and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 8, 10:30 AM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 8, 10:30 AM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1130 AM MDT THU AUG 8 2013

.SHORT TERM...(TODAY THROUGH FRIDAY)
343 AM MDT THU AUG 8 2013

YESTERDAYS UPPER LOW THAT HAS MOVED DOWNSTREAM LEFT BEHIND A WEAK
CIRCULATION OVER THE FOUR CORNERS. CURRENTLY THIS FEATURE IS STUCK
BENEATH THE HIGH PRESSURE CORE CENTERED OVER SOUTH CENTRAL WYOMING
AND NW COLORADO. THE LOW CIRCULATION IS EXPECTED TO DRIFT OVER THE
SAN JUAN MOUNTAINS THIS AFTERNOON AND WILL BE THE PRIMARY TRIGGER
FOR WIDESPREAD SHOWERS WITH EMBEDDED STORMS. LOCALIZED MUD DEBRIS
FLOWS OR ROCKSLIDES ARE POSSIBLE...BUT FORECAST QPF AMOUNTS ARE
BELOW ONE HALF INCH AND BELIEVE THIS NUMBER IS TOO LOW TO WARRANT
HOISTING ANOTHER FLASH FLOOD WATCH. EXPECT ISOLATED HEAVY RAINERS
OVER THE SAN JUAN MOUNTAINS...MESA VERDE...LA PLATA AND ARCHULETA
COUNTIES. WITH HIGHER PRESSURE TOWARD THE WYOMING BORDER...CONVECTIVE
POTENTIAL BECOMES LOWER FARTHER NORTH.

LEANED TOWARD THE GFS FOR TONIGHT WHICH SHIFTED THE BETTER POPS
TO THE NORTH THIS EVENING WHERE IT SHOWED 700-500 MB LAYER
CONVERGENCE PERSISTING PAST MIDNIGHT.

EXPECT A DOWNTURN BUT NOT A COMPLETE CESSATION OF CONVECTIVE
ACTIVITY ON FRIDAY. MODELS SHOW THE UPPER LOW ALONG THE WEST COAST
TAKING A SHORT JAUNT INLAND OVER NRN CA ON FRI WHICH SHOULD ALLOW
DRIER SW FLOW TO PUSH INTO AT LEAST ERN UT. MOS GUIDANCE SHOWS SFC
DEWPOINTS DROPPING INTO THE 30S AT CORTEZ/BLANDING/MOAB FRI
AFTERNOON...AND THIS APPEARS REASONABLE LOOKING UPSTREAM AT THE SFC
DEWPOINTS IN NE AZ/SW UT/SRN NV. HOWEVER...EXPECT DAYTIME HEATING
AND OROGRAPHICS TO STILL GENERATE SCATTERED AFTERNOON STORMS OVER
THE CO MTNS WHERE MOISTURE POOLED UNDERNEATH A BUILDING RIDGE.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
343 AM MDT THU AUG 8 2013

THE UPPER LOW OVER NRN CA THEN TRACKS NORTHWARD ALONG THE OREGON
COAST FRIDAY NIGHT AND SATURDAY. THIS ALLOWS FOR MORE SOUTHERLY FLOW
TO RETURN WITH MODELS SHOWING MOISTURE PUSHING BACK INTO THE 4
CORNERS SATURDAY AFTERNOON. EXPECT A CONTINUATION OF ISOLATED TO
SCATTERED AFTERNOON THUNDERSTORMS ON SATURDAY...FAVORING THE CENTRAL
AND SOUTHWEST CO MTNS.

GFS AND ECMWF INSIST ON SUPPRESSING THE MONSOONAL MOISTURE STREAM
INTO THE FOUR CORNERS BY NEXT WEDNESDAY. MODEL AGREEMENT REMAINS
PRETTY GOOD ON THIS OUTCOME.  THE LONG WAVE TROUGH ALONG THE WEST
COAST EVENTUALLY AMPLIFIES THE RIDGE AXIS OVER THE ROCKY MOUNTAIN
STATES. BUT CONFIDENCE REMAINS BELOW AVERAGE WHEN THIS ACTUALLY
OCCURS. THE GOING FORECAST KEEPS ISOLATED CONVECTIVE ACTIVITY OVER
THE NERN HALF OF THE FORECAST AREA...WITH SCATTERED STORMS OVER SW
COLORADO. THIS DAY TO DAY REPETITIVE PATTERN CONTINUES FROM
SUNDAY THROUGH TUESDAY...PERHAPS TURNING DRIER NEXT WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1125 AM MDT THU AUG 8 2013

FOR SOUTHWEST COLORADO AND WEST CENTRAL COLORADO MOUNTAINS...LOCAL
VIS BLO 3SM +TSRA/+SHRA WILL BRING IFR CONDITIONS TO MOUNTAIN
AIRPORTS WITH PEAKS BECOMING OBSCURED THROUGH 03Z THIS EVENING. AREAL
COVERAGE OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE NUMEROUS.

FOR EASTERN UTAH AND NORTHWEST COLORADO...VFR WITH ISOLATED -TSRA
EXCEPT SCATTERED TSRA OVER THE MOUNTAINS FROM 20Z-03Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...NONE.

&&

SHORT TERM...PF/JAD
LONG TERM...JAD/PF
AVIATION...PF/JDC
Hazardous weather outlook, Aug 8, 5:05 AM MST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
605 AM MDT THU AUG 8 2013

COZ001>014-017>023-UTZ022>025-027>029-091300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
605 AM MDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST
COLORADO AND THE MOUNTAINS OF WEST CENTRAL COLORADO TODAY. LOCALIZED
HEAVY RAIN SHOWERS ARE POSSIBLE THAT MAY PRODUCE MUD DEBRIS FLOWS.
THE THREAT OF SHOWERS AND THUNDERSTORMS DIMINISHES NORTH OF
INTERSTATE 70 AND EASTERN UTAH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY THOUGH TUESDAY...THE AREAL COVERAGE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS BECOMES LESS NUMEROUS. HOWEVER
THE SOUTHWESTERN MOUNTAINS OF COLORADO CAN EXPECT A FEW SHOWERS
AND THUNDERSTORMS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

The radar

The Grand Junction radar (KGJX), 198 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, La Plata

When
August 8, 1:14 PM MST to 4:00 PM MST
Where
La Plata County, 2.1 mi NNE of Durango to 0.62 mi SSW of Durango
Reported by
Emergency Manager
Coordinates
37.300, -107.871

Street flooding occurred in many areas within and near Durango. Radar estimates and CoCoRaHS reports indicated localized spots having received between 0.75 and 1.00 of an inch of rain.

Flash Flood, Montrose

When
August 8, 2:40 PM MST to 6:00 PM MST
Where
Montrose County, 7.71 mi WNW of Maher to 7.57 mi WNW of Maher
Cause
Heavy Rain
Reported by
Public
Coordinates
38.684, -107.716

Fast moving water in excess of a half-foot deep was reported to be running over County Road B25.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535056, 533659.